Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jun 20, 2016, 12:46 AM CDT for 5 counties in Wisconsin; 6 counties in Minnesota. It was in force for 89 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2016, 12:46 AM CDT (05:46 UTC)
- Expired
- Jun 20, 2016, 2:15 AM CDT
- In force
- 89 min
- Issued by
- NWS La Crosse, WI
Counties Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Clark County, WI, Jackson County, WI, Taylor County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 71 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 1:13 AM CDT | TSTM WND GST 43 | Dodge Center, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 1984 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
726
WWUS83 KARX 200546
SPSARX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1246 AM CDT MON JUN 20 2016
MNZ079-086>088-094-095-WIZ017-029-032>034-200715-
WINONA-DODGE-WABASHA-MOWER-FILLMORE-OLMSTED-TREMPEALEAU-TAYLOR-CLARK-
BUFFALO-JACKSON-
1246 AM CDT MON JUN 20 2016
...A FEW STRONG THUNDERSTORMS COULD IMPACT SOUTHEAST MINNESOTA
INTO NORTH CENTRAL WISCONSIN EARLY THIS MORNING...
CLUSTERS OF THUNDERSTORMS WERE MOVING ACROSS SOUTHERN MINNESOTA AND
NORTHWEST WISCONSIN EARLY THIS MORNING. SOME OF THE STRONGER STORMS
HAVE BEEN PRODUCING WIND GUSTS OF 40 TO 45 MPH ALONG WITH HAIL AND
FREQUENT LIGHTNING.
WHILE SEVERE WEATHER IS NOT EXPECTED...BE ALERT FOR THESE WIND GUSTS
AND THE LIGHTNING THREAT...ESPECIALLY IF YOU ARE CAMPING OVERNIGHT.
A ROUND OF HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS AS THEY MOVE
THROUGH.
LAT...LON 4538 9004 4512 9004 4503 9031 4415 9032
4407 9131 4398 9142 4385 9129 4384 9173
4350 9173 4350 9305 4420 9304 4419 9255
4437 9255 4437 9243 4445 9243 4441 9208
4460 9200 4460 9092 4538 9092
TIME...MOT...LOC 0543Z 240DEG 49KT 4404 9250
$$
SHEAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 19, 11:33 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 19, 11:33 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1133 PM CDT SUN JUN 19 2016 .UPDATE... Issued at 928 PM CDT Sun Jun 19 2016 Main question for tonight: will storms make it here or won't they? Leaning toward a blend of both answers actually, but with confidence not exactly the highest. Plenty of action ongoing to our north this evening, with numerous supercellular structures in a strongly sheared environment, with 00Z RAOBs showing nice turning in the low levels and deep shear on the order of 50+ knots in a mixed environment characterized by CAPE values on the order of 2500-3500 J/kg. Closer to home, however, it's a much different story with an overall quite dry airmass and limited instability less than 500 J/kg west of the river, but with plentiful inhibition with 700mb temps pushing 12-14C. Still waiting to see just how much additional showers/storms develop out across eastern South Dakota on the incoming cold front the next few hours, as that stuff stands the best shot at rolling into the western CWA overnight. This idea is supported by gradual moistening of the column with elevated CAPE values rising toward 1000 J/kg toward or after 06z within a narrow moisture ribbon along the front nosing into mainly the western CWA, coincident with the remnants of better low level frontogenesis. That forcing weakens considerably with eastern extent per RAP trends, while the better upper support slides by well to the north. As such, have a hard time envisioning much more than isolated to maybe scattered storms (and weakening ones at that) working east through the night. Will likely need to lower PoPs at some point but will see how convection to our west trends the next hour or so. && .SHORT TERM...(This evening through Wednesday) Issued at 227 PM CDT Sun Jun 19 2016 Water vapor satellite early this afternoon shows a short wave trough over southern Manitoba. This wave was moving quickly to the east and should be near the southern tip of Hudsons Bay by 12Z Monday. The wave currently has a positive tilt to it and this is not forecast to change through the night which keeps all the pv advection the 500-300 mb layer across southern Canada. The cold front currently across the Dakotas will get pushed southeast as the short wave trough advances east and it will move across the local area overnight into Monday morning. As the front comes in, the concern is whether there will be any showers and storms along it and if there is, what the coverage will be. With the short wave trough staying well to the north, there will be very little dynamical forcing to help maintain showers and storms along the front as it comes into the area. The upper level jet is not in a favorable position either as the local area will be on the subsident side of this under the left front exit region. As the wave moves east, the tongue of warm air aloft ahead it will push east with 700 mb temperatures by this evening climbing into the 12 to 14C range by early this evening. This warm air capping is then expected to remain in place through the night until the front comes through. In the low levels, there does look to be a decent frontogenesis signal with the front in the 900-700 mb layer. There is not much isentropic up glide ahead of the front, only about 1 ubar/s on the 310k surface and the low level moisture transport is through the area as it is focused over southern Canada ahead of the short wave trough. As the moisture transport axis moves east, there will be a time period where the the area will be under the eastern and convergent side of this. In general, there does not look to be a lot favorable forcing mechanisms to keep showers and storms going along the front as it moves through and this is the trend shown by the hi-res meso scale models. Activity should develop late this afternoon or early this evening along the front over northern Minnesota where the forcing will be the strongest. This activity should then move east across Lake Superior with the wave as the activity farther south along the front really struggles to maintain itself and either dissipates or becomes widely scattered. Have trended the rain chances toward this scenario with the best chances, around 50 percent, across the far northwest around midnight and then drop this down to about 25 percent by the time the front reaches the southern sections around daybreak Monday. If something can maintain itself along the front, there is a small chance for it to possibly produce some strong winds. There is an axis 65 to 70 dew points ahead of the front that will stay in place to help maintain a corridor of ML CAPE around 1000 J/Kg through the night. The best shear looks to be behind the front, but there could be a brief window of opportunity for the shear to reside over the cape axis across the northern sections to support the stronger storms. Not expecting anything more than an isolated severe storm or two, if even that. The front will become stationary south of the area Monday night and then start to lift back to the north Tuesday and Tuesday night. The next short wave trough is expected to come out of the northern Rockies and move across the area late Tuesday night into Wednesday morning. The interaction of this wave with the returning front should cause a MCS to form Tuesday night and then move southeast along the front. While the models are in good agreement in this overall pattern, there are still some differences on where the front will be and thus where the MCS would develop. Right now the 19.12Z NAM and GFS would target central Iowa with a the northern sections of the MCS getting into the southern sections of the area late Tuesday night into Wednesday morning. The 19.12Z ECMWF develops the initial MCS farther southwest, but still bring some activity into the area Wednesday morning into the afternoon. With these differences, will hold the rain chances at 50 percent or less with the highest values across the far southwest late Tuesday night. .LONG TERM...(Wednesday night through Sunday) Issued at 227 PM CDT Sun Jun 19 2016 The rain chances will continue into Wednesday night as another short wave trough drops southeast across the Upper Midwest and interacts with the frontal boundary. The ECMWF suggests a weak surface low could form along the front over eastern Iowa Wednesday or Wednesday night which could help enhance the rain chances along and north of the front. After a dry Friday, the rain chances then return for Friday night through the upcoming weekend. An upper level low is expected to move across central Canada during this period with a trailing short wave trough on the south side of the system tracking across the Upper Midwest. Showers and storms could start to develop Friday night in the return flow ahead of this system and then continue Saturday into Sunday as the cold front and short wave trough move across the region. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1133 PM CDT Sun Jun 19 2016 A broken band of showers and thunderstorms continues to work east across central and southwest Minnesota just before midnight. That activity should spread east in advance of an approaching cold front but continue to slowly weaken as it encounters increasingly less unstable conditions with eastward extent. As it stands now, KRST looks to have the best shot at a brief thunderstorms. Behind the front, the chance for any precipitation will end with winds shifting northwest and becoming a little gusty in the 18-24 knot range into Monday afternoon. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && UPDATE...Lawrence SHORT TERM...04 LONG TERM...04 AVIATION...Lawrence
Hazardous weather outlook, Jun 19, 4:26 AM CDT, 20 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 426 AM CDT SUN JUN 19 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-201100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 426 AM CDT SUN JUN 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS LATE TONIGHT. A FEW STRONGER TO ISOLATED SEVERE STORMS ARE POSSIBLE...MOSTLY ACROSS SOUTHEAST MINNESOTA INTO NORTH-CENTRAL WISCONSIN. STRONG WINDS AND HAIL WOULD BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES RETURN FOR TUESDAY NIGHT INTO THURSDAY...AND AGAIN SATURDAY. .SPOTTER INFORMATION STATEMENT... GIVEN THE TIME OF NIGHT AND LOW RISK OF SEVERE WEATHER...SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RIECK
In the hours before
Special weather statement, Jun 20, 12:46 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1246 AM CDT MON JUN 20 2016
MNZ079-086>088-094-095-WIZ017-029-032>034-200715-
WINONA-DODGE-WABASHA-MOWER-FILLMORE-OLMSTED-TREMPEALEAU-TAYLOR-CLARK-
BUFFALO-JACKSON-
1246 AM CDT MON JUN 20 2016
...A FEW STRONG THUNDERSTORMS COULD IMPACT SOUTHEAST MINNESOTA
INTO NORTH CENTRAL WISCONSIN EARLY THIS MORNING...
CLUSTERS OF THUNDERSTORMS WERE MOVING ACROSS SOUTHERN MINNESOTA AND
NORTHWEST WISCONSIN EARLY THIS MORNING. SOME OF THE STRONGER STORMS
HAVE BEEN PRODUCING WIND GUSTS OF 40 TO 45 MPH ALONG WITH HAIL AND
FREQUENT LIGHTNING.
WHILE SEVERE WEATHER IS NOT EXPECTED...BE ALERT FOR THESE WIND GUSTS
AND THE LIGHTNING THREAT...ESPECIALLY IF YOU ARE CAMPING OVERNIGHT.
A ROUND OF HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS AS THEY MOVE
THROUGH.
LAT...LON 4538 9004 4512 9004 4503 9031 4415 9032
4407 9131 4398 9142 4385 9129 4384 9173
4350 9173 4350 9305 4420 9304 4419 9255
4437 9255 4437 9243 4445 9243 4441 9208
4460 9200 4460 9092 4538 9092
TIME...MOT...LOC 0543Z 240DEG 49KT 4404 9250
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:53 AM CDT | Special Weather Statement | ARX | Buffalo, Clark, Jackson, La Crosse, Monroe, Taylor and 1 more | 82 min |
| Jun 20, 4:20 AM CDT | Special Weather Statement | ARX | Floyd | 25 min |
Nearby
Special Weather Statements in Minnesota, 2016Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.